I'm new to this site- in fact I've never really done the whole online posting thing before.. But with everything that has been going on - I started researching about Lupus and found this site.. Thought it might be good for me to get some feedback and not feel so alone in this. I'm 28yrs old - I have been sick on and off for about a year -just diagnosed 3mths ago...Not really talked to anyone about it - live a rather fast paced and social life - Doc gave me scripts for Plaquenil and Prednisone - Not going to take either until I find out more regarding herbal remedies.. I have to say, I've never felt so tired of feeling tired and always feeling sick - It just gets to me sometimes - I feel like I'm the only one on the planet like this - And I'm so pissed off about it all .. Anyway just wanted to drop a hello-
09-13-2007, 08:58 PM
Welcome to our family. You can be assured that everyone here will understand what you are feeling and what you are going through. The people here are very caring, supportive, informative and understanding. I am glad that you found us and that you decided to join us. :D
First, I want to give you a brief warning about Lupus and herbal medication. Do be very, very careful when attempting to treat symptoms with herbal medications because there are many that actually aggravate lupus symptoms and sometimes can cause your lupus to flare-up. Not all herbal medicines are good for autoimmune disorders. So, please be careful.
Plaquenil and Prednisone are the standard treatments for Lupus. This is a disease that caused inflammation in many parts of our body, including internal organs like the lungs and the heart.
Prednisone is a synthetic cortisone that has been found to reduce the inflammation caused by Lupus and is one of the most effective anti-inflammatory drugs known. Prednisone is not an anabolic steroid (like body builders use). It is a corticosteroid and treatment with it usually relieves most symptoms promptly. Prednisone is an extremely effective drug and may be necessary in order to control your active lupus.
There are side effects that you should know about: changes in appearance such as acne, development of a round or moon-shaped face, and an increased appetite leading to weight gain. Steroids may also cause a redistribution of fat, leading to a swollen face and abdomen, but thin arms and legs. The skin becomes more fragile, which leads to easy bruising.
Plaquenil is Hydroxychloroquine and has been used for many years in the treatment of malaria. It was discovered that these drugs are very helpful in the treatment of various rheumatic diseases, particularly systemic lupus erythematosus and rheumatoid arthritis. It may take between 8 to 12 weeks for the disease to respond to Plaquenil. Often you will be given other medications when you start Plaquenil (hydroxychloroquine), such as Prednisone, so that your symptoms will improve more quickly. Anti-malarials, such as Plaquenil, are very effective in treating the skin and joint symptoms that occur in SLE. They also improve muscle and joint pain, inflammation of the lining of the heart (pericarditis), inflammation of the lining of the lung (pleuritis), fatigue, fever, protect against the damaging effects of ultraviolet light ,and can improve skin lesions.
A major potential side effect of anti-malarial use is the possible damage to the retina at the back of the eye. HOWEVER, it is important to note that retinal damage due to the use of anti-malarials is dose-related, and because the doses currently used in the treatment of lupus are so low, this damage almost never occurs. You will most likely see an eye doctor or ophthalmologist prior to beginning treatment with anti-malarials in order to have a baseline examination. Then, a follow-up examination every three to six months will be scheduled in order to make sure that no retinal damage is occuring.
I hope that this information has been helpful to you. Please know that we are here to help you as much as we can and we want you to know that you are not alone!
Peace and Blessings